Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Venlafaxine switch to citalopram - feel so ill

(8 Posts)
sausagefortea Sat 14-Dec-13 10:52:04

I'm in the middle of switching over from venlafaxine to citalopram. The ven is giving me hypertension and I prefer citalopram anyway. Dr advised to stop my 75mg vent and not take anything for 2 days, then take 20mg cit on the 3rd day.

Yesterday was 1st day...felt ok ish until after lunch then waves of motion sickness. Went to bed at 9 as felt so dizzy and sick. This morn feel worse, even lying down isn't really helping the spinning. Took 10mg of cit despite being bit warlier than suggested, but still feel terrible.

Thought the cit might take the edge off but hasnt. Mentally fine but feel so physically sick. Anyone know how long this might last? And whether starting full dose of cit would/will help? Anything that might alleviate the sickness and vertigo???? Please help feeling awful....:-(

HoopHopes Sat 14-Dec-13 11:31:16

Hi, venlaflaxine withdrawal is unpleasant but once it is over I hope you will be ok. It is not the new ad but the stopping of venlaflaxine that is the problem - I withdrew very very gradually and it was still awful. Hence I will never take it again!!!

XmasLogAndHollyOn Sat 14-Dec-13 18:01:15

yy, Venlaflaxine is renowned for having horrible withdrawal, especially when going 'cold turkey'.

I don't know how long it will last as it depends on the individual. I'd give it a couple of days, but if it's no better by Monday go back to your GP and talk about gradual withdrawal.

LittleBabyPigsus Sun 15-Dec-13 02:05:04

Venlafaxine has a shorter 'half-life' than a lot of other ADs, so you feel the withdrawal symptoms more quickly, and yes Venlafaxine withdrawal is horrible. Seconding Xmas's advice.

ChillyChillyIcebat Sun 15-Dec-13 03:08:35

The withdrawal is horrible. Nytol one a night can help as can a single dose of fluoxitine.

sausagefortea Sun 15-Dec-13 09:13:38

Thanks for the replies cake Feeling less beside myself with sickness now but still get up and can't do anything without everything spinning. Feel better than yesterday so I guess it's going in the right direction at least.

tinker98 Sun 15-Dec-13 15:04:30

Hi there, i think i can sympathise - i take 150mg ven, and if i even miss one day, my head feels fuzzy, i feel sick and pretty much on another planet!

I'ts just a suggestion, but would it be worth having a temporary dose of something like Trazodone at night? At least you will get a good nights sleep, while you're adjusting. My doc gave me trazodone as a temporary measure while i was coming out of my divorce and it really helped me sleep. I agree that reducing the ven gradually is a good idea and not so harsh on you.

Hope you feel much better soon, smile x

sausagefortea Sun 15-Dec-13 15:58:20

Wow almost like a switch going on and the dizziness is 95% gone. Guess it might be the citalopram kicking in and the venlafaxine buggering off. I can stand!!!!! Woo hoo!!!!

Thanks for all the messages and advice. Nice to know that its not just me being a wuss and ill speak to my dr about more gradual withdrawal and other things I could try to alleviate symptoms for when I come off citalopram. This has given me quite a strong desire to be totally medication free (if possible) whereas I've always been more afraid of coming off than staying on. But I'll stabilise on the cit before I think too much about that.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now